08192017Headline:

Philadelphia, Pennsylvania

HomePennsylvaniaPhiladelphia

Email Jamie Sheller
Jamie Sheller
Jamie Sheller
Attorney • (800) 883-2299

Possible Liver Injury With Xenical And Alli

1 comment

The weight-loss drugs Xenical and Alli are receiving an FDA review of reported liver injuries. Xenical is a prescription drug, marketed by Roche and approved in 1999. Alli is an over-the-counter drug, marketed by GlaxoSmithKline and approved in 2007. The drugs have the generic name of orlistat. Thirty-two reports of serious liver injury in people using Xenical and Alli were received by the FDA between 1999-2008. Twenty-seven of those cases involved hospitalization, and liver failure occurred in six of the cases. Orlistat is approved in 100 countries, and thirty of the liver injury reports occurred outside the U.S. The reported adverse events most commonly involved jaundice (yellowing of the skin or whites of the eyes), weakness, and stomach pain. The FDA review of Xenical and Alli liver injuries has received input from the FDA’s Center for Drug Evaluation and Research Drug Safety Oversight Board, as well as several agencies from the Department of Health and Human Services. The FDA has not established a definite association between orlistat and liver injury, and will release its findings as soon as the review is completed. Currently, there are no recommended changes in the prescribing of Xenical, or the use of Alli, but people who use Xenical or Alli should consult their doctor if they experience symptoms of possible liver injury. Such symptoms include jaundice, weakness, brown urine, nausea, light-colored stools, abdominal pain, or loss of appetite.

1 Comment

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Jan Boswell says:
    up arrow

    If someone has been on these products, they should contact their physician. The doctor may want to run labwork including liver function test (LFT’s) to determine if any liver damage has been done.